Osteoporosis is a bone disease that occurs when the body loses too much bone, does not make enough bone, or a combination of both. Bone becomes weak and can break from a fall or other minor bumps. Osteoporosis a very common disease, affecting over 50 million Americans. Unavoidable risk factors that are linked to the development to the disease include: gender (greater for women), age (the older you are the higher the risk), small body size, Caucasian and Asian women have higher risk, and family history also increases likelihood. Some medications can also cause bone loss. Corticosteroids, anti-seizure drugs, and some hormones can all contribute. Other risk factors, such as an inactive lifestyle, cigarette use, and alcohol intake, should all be discontinued if possible.
Symptoms and Diagnosis
Osteoporosis typically has no symptoms and most people do not know they have the disease until they experience a bone break. Your healthcare professional can diagnosis Osteoporosis by a bone mineral density (BMD) test (a test similar to a X-ray). BMD can detect low bone density, predict your chance of a fracture in the future, and help to determine your rate of bone loss.
Treatment of Osteoporosis
After assessing your BMD results and other applicable risk factors your provider will discuss the best treatment option for you. There are two categories of osteoporosis medications, some that slow bone loss and others that increase the rate of new bone formation. Drug classes have different dosing routes that include oral, injectable medications, IV, and nasal sprays. The drug classes currently available are bisphosphonates, calcitonin, estrogen therapies, selective estrogen receptor modulators (SERMs), parathyroid hormone, and a RANK ligand (RANKL) inhibitor. Most healthcare providers repeat the bone mineral density test at least every two years (or annually) to see if the medication has led to an increased bone density. Certain medications should be discontinued after several years, so it is important to keep your regularly scheduled follow ups with your provider. All medications can have side effects, so it is important to report anything you may be feeling or any questions you may have to a healthcare professional.
For more information, please visit: